Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 22, 2017, 11:37 PM CDT for 6 counties in Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 11:37 PM CDT (04:37 UTC)
- Expired
- Jul 23, 2017, 12:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Cooper County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 11:55 PM CDT | TSTM WND DMG | Marshall, MO | LARGE TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3578 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted.
192
WUUS53 KEAX 230437
SVREAX
MOC033-053-101-107-159-195-230530-
/O.NEW.KEAX.SV.W.0172.170723T0437Z-170723T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1137 PM CDT SAT JUL 22 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Pettis County in central Missouri...
Southern Carroll County in north central Missouri...
Saline County in central Missouri...
Eastern Lafayette County in west central Missouri...
Western Cooper County in central Missouri...
Eastern Johnson County in west central Missouri...
* Until 1230 AM CDT
* At 1136 PM CDT, a severe thunderstorm was located near Sweet
Springs, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sedalia, Marshall, Carrollton, Knob Noster, Concordia, Slater,
Sweet Springs, Whiteman Air Force Base, La Monte, Waverly, Pilot
Grove, Norborne, Smithton, Green Ridge, Otterville, Corder, Alma,
Malta Bend, Blackburn and Houstonia.
This includes Interstate 70 in Missouri between mile markers 53 and
96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9299 3869 9306 3859 9306 3863 9364
3931 9371 3938 9350 3939 9312 3936 9308
3932 9306 3931 9298 3923 9293 3911 9294
3907 9291 3905 9293 3901 9289 3887 9285
TIME...MOT...LOC 0436Z 261DEG 26KT 3902 9336
HAIL...<.75IN
WIND...60MPH
$$
Blair2 follow-up statements
491
WWUS53 KEAX 230459
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1159 PM CDT SAT JUL 22 2017
MOC101-230508-
/O.CAN.KEAX.SV.W.0172.000000T0000Z-170723T0530Z/
Johnson MO-
1159 PM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JOHNSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central and west central Missouri.
LAT...LON 3869 9299 3869 9306 3859 9306 3861 9339
3933 9365 3938 9350 3939 9312 3936 9308
3932 9306 3931 9298 3923 9293 3911 9294
3907 9291 3905 9293 3901 9289 3887 9285
TIME...MOT...LOC 0458Z 258DEG 28KT 3910 9315
$$
MOC033-053-107-159-195-230530-
/O.CON.KEAX.SV.W.0172.000000T0000Z-170723T0530Z/
Pettis MO-Carroll MO-Saline MO-Lafayette MO-Cooper MO-
1159 PM CDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR PETTIS...SOUTHERN CARROLL...SALINE...NORTHEASTERN LAFAYETTE AND
WESTERN COOPER COUNTIES...
At 1158 PM CDT, a severe thunderstorm was located near Marshall,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sedalia, Marshall, Carrollton, Slater, Sweet Springs, La Monte,
Waverly, Pilot Grove, Smithton, Otterville, Alma, Malta Bend,
Blackburn, Houstonia, Wakenda, Emma, Gilliam, Nelson, Hughesville and
Miami.
This includes Interstate 70 in Missouri between mile markers 61 and
96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9299 3869 9306 3859 9306 3861 9339
3933 9365 3938 9350 3939 9312 3936 9308
3932 9306 3931 9298 3923 9293 3911 9294
3907 9291 3905 9293 3901 9289 3887 9285
TIME...MOT...LOC 0458Z 258DEG 28KT 3910 9315
HAIL...<.75IN
WIND...60MPH
$$
Blair146
WWUS53 KEAX 230515
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1215 AM CDT SUN JUL 23 2017
MOC107-230524-
/O.CAN.KEAX.SV.W.0172.000000T0000Z-170723T0530Z/
Lafayette MO-
1215 AM CDT SUN JUL 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central and west central Missouri.
LAT...LON 3869 9299 3869 9306 3864 9307 3865 9321
3902 9349 3926 9350 3924 9348 3929 9348
3927 9349 3927 9350 3931 9350 3939 9312
3932 9306 3931 9298 3924 9293 3907 9291
3905 9293 3901 9289 3887 9285
TIME...MOT...LOC 0514Z 253DEG 30KT 3919 9293
$$
MOC033-053-159-195-230530-
/O.CON.KEAX.SV.W.0172.000000T0000Z-170723T0530Z/
Pettis MO-Carroll MO-Saline MO-Cooper MO-
1215 AM CDT SUN JUL 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN PETTIS...SOUTHEASTERN CARROLL...SALINE AND WESTERN
COOPER COUNTIES...
At 1214 AM CDT, a severe thunderstorm was located near Glasgow,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sedalia, Marshall, Slater, Sweet Springs, Pilot Grove, Smithton,
Otterville, Malta Bend, Blackburn, Houstonia, Wakenda, Gilliam,
Nelson, Hughesville, Miami, Blackwater, Mount Leonard, Grand Pass,
Arrow Rock and Clifton City.
This includes Interstate 70 in Missouri between mile markers 65 and
96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9299 3869 9306 3864 9307 3865 9321
3902 9349 3926 9350 3924 9348 3929 9348
3927 9349 3927 9350 3931 9350 3939 9312
3932 9306 3931 9298 3924 9293 3907 9291
3905 9293 3901 9289 3887 9285
TIME...MOT...LOC 0514Z 253DEG 30KT 3919 9293
HAIL...<.75IN
WIND...60MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:43 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 22, 6:43 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jul 22 2017
.Discussion...
Issued at 345 PM CDT SAT JUL 22 2017
I'd like to say this is the last day of hot weather, but since it's
summer I'll limit the opening line here to...it's the last day of
obnoxiously high heat index values --around 110-- for a day or two.
Forecast remains on track for today and tonight with a surface front
starting to push south across the forecast area this afternoon.
Currently, the front is roughly along a line from just south of St
Joseph east northeast to near Kirksville. Visible satellite imagery
backs this up as cumulus clouds are noted developing along the
leading edge of the front, though their flat nature at the moment
indicates that the CAP aloft, noted on the morning TOP upper air
sounding, is currently holding. However, visible satellite imagery
also shows a nice cumulus field bubbling up across western Oklahoma
into south central Kansas, ahead of the dry line. Thoughts are that
as the front moves south, it will run into the moisture axis across
south central Kansas, and that is likely where convection will begin
along the front this afternoon. Given the lack of notable surface
convergence along the front is eastern Kansas and northern Missouri,
thoughts are that storms will start to our west this afternoon and
then slowly shift east. All this will be occurring in an environment
with CAPE values over 4000 J/KG and little shear, thus while storms
likely will start off pulsing up and be rather strong, though
widespread, or abundant, severe weather is not expected as the
storms will likely collapse, with the outflow helping generate new
storms. As a result, expect locally strong and gusty winds to the
primary hazard beyond the lightning and torrential rain that will
accompany these storms. Current hi-res model timing has the storms
developing in the not to distant future, around 4 to 5 PM this
evening, shifting east into our forecast area around 6 PM, with the
general trend seeing the storms slowly shifting from west to east
along, and maybe, just behind the front as the front continues to
settle south.
Sunday into the beginning of the work week...convection may
lingering into the post sunrise hour along and south of the Missouri
River, but the chances of that are slim as the front should be
across southern Missouri, putting the focus for activity south of
our area of concern. OTherwise for Sunday, temperatures, and more
importantly dew points, will be a little lower; not a lot, just a
little. But, after the past week of high heat index values any
relief is welcome. Expect temperatures to still be ranging in the
low 90s with heat index values around 100 for areas south of highway
36. Temperatures will continua there slight downward trend going
into Monday, but currently it starting to look like the seasonal
temperatures, in the upper half of the 80s, that where expected for
Monday and Tuesday wont stick around long as high by Tuesday likely
get back into the 90s across much of the region. Additionally, looks
like the chances for storms in the forecast are now shifting towards
the end of the work week as the ridge quickly moves back in to
dominate our local weather.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 641 PM CDT SAT JUL 22 2017
VFR conditions are expected for the forecast period; however,
there is the potential for storms this evening across the area.
Storms have already developed and are expected to continue to
develop along the cold front, which extends from near Kirksville,
southwest over the KC Metro area. Storms will be scattered in
nature and will eventually move to the southeast with the front
through the overnight hours. Right now, storms and the front
should be south and east of a line from MKC to Moberly around
midnight. Near dawn, the front and precipitation should be south
of the forecast area. The rest of the forecast period should be
dry with winds veering to the west in the afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
057-060-102>105.
MO...Excessive Heat Warning until 8 PM CDT this evening for
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...GranaHazardous weather outlook, Jul 22, 3:30 PM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 330 PM CDT Sat Jul 22 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-232030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 330 PM CDT Sat Jul 22 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect for the entire area through this evening. Highs will be in the upper 90s with heat index values between 108 and 112 this afternoon. Isolated to scattered thunderstorms are expected this evening and overnight, particularly near and south of I-70. A few storms could produce gusty winds and locally heavy rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 22, 10:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 2 E LINWOOD 39.00N 95.00W
07/22/2017 LEAVENWORTH KS EMERGENCY MNGR
TWO TREES BLOWN DOWN. BOTH 8 INCHES IN DIAMETER. FELL
OVER THE ROADWAY
&&
SGRANALocal storm report, Jul 22, 10:46 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1046 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND DMG PLEASANT VALLEY 39.22N 94.48W
07/22/2017 CLAY MO LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
SGRANALocal storm report, Jul 22, 10:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1057 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HEAVY RAIN 3 W GREENWOOD 38.85N 94.39W
07/22/2017 M2.20 INCH JACKSON MO TRAINED SPOTTER
&&
SGRANALocal storm report, Jul 22, 10:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND DMG NORTH KANSAS CITY 39.13N 94.56W
07/22/2017 CLAY MO PUBLIC
NUMEROUS TREES DOWN
1030 PM TSTM WND DMG 2 S KANSAS CITY KANSAS 39.09N 94.63W
07/22/2017 WYANDOTTE KS PUBLIC
LARGE TREES BLOCKING STREETS
1041 PM TSTM WND DMG BLUE SPRINGS 39.02N 94.28W
07/22/2017 JACKSON MO TRAINED SPOTTER
LARGE LIMBS DOWN
1045 PM TSTM WND DMG PLEASANT VALLEY 39.22N 94.48W
07/22/2017 CLAY MO PUBLIC
LARGE LIMBS DOWN
1048 PM TSTM WND DMG SUGAR CREEK 39.11N 94.44W
07/22/2017 JACKSON MO PUBLIC
LARGE TREE DOWN
1050 PM TSTM WND GST NW LIBERTY 39.25N 94.42W
07/22/2017 E80 MPH CLAY MO PUBLIC
RIPPED BLADES OFF PORCH CEILING FAN
1040 PM TSTM WND DMG 5 S KANSAS CITY 39.03N 94.58W
07/22/2017 JACKSON MO BROADCAST MEDIA
NUMEROUS TREES AND LARGE LIMBS DOWN ACROSS THE COUNTRY
CLUB PLAZA AND WARD PARKWAY AREAS
&&Local storm report, Jul 22, 11:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1112 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND DMG GRAIN VALLEY 39.01N 94.20W
07/22/2017 JACKSON MO TRAINED SPOTTER
LARGE TREES DOWN
&&Local storm report, Jul 22, 11:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1124 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM TSTM WND DMG RICHMOND 38.40N 95.25W
07/22/2017 FRANKLIN KS PUBLIC
DAMAGE TO TREES
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:10 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 35 min |
| Jul 22, 9:44 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 4 hr |
| Jul 22, 9:45 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 45 min |
| Jul 22, 9:51 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 39 min |
| Jul 22, 10:23 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more | 52 min |
| Jul 22, 10:54 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette, Pettis, Ray, Saline | 51 min |
| Jul 22, 11:02 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson | 4 hr |
| Jul 22, 11:31 PM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| Jul 23, 12:12 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Randolph, Saline | 78 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.